Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 94, NWS Rapid City, SD

July 8, 2021Custer County, Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 5:26 PM MDT for Custer County, Meade County, Pennington County, South Dakota. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 5:26 PM MDT (23:26 UTC)
Expired
Jul 8, 2021, 6:30 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
3.0 in
Wind
60.0 mph

Counties Custer County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 11 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:28 PM MDTHAIL 18 Wsw Hereford, SD
Jul 8, 5:44 PM MDTHAIL 1.7514 Sse Hereford, SD
Jul 8, 5:50 PM MDTTSTM WND GST 703 W New Underwood, SD
Jul 8, 5:59 PM MDTTSTM WND GST 635 Wnw New Underwood, SD
Jul 8, 6:00 PM MDTHAIL 2.52 E New Underwood, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-535 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KUNR 082326
SVRUNR
SDC033-093-103-090030-
/O.NEW.KUNR.SV.W.0094.210708T2326Z-210709T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
526 PM MDT Thu Jul 8 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  South central Meade County in west central South Dakota...
  Northeastern Custer County in southwestern South Dakota...
  Southeastern Pennington County in west central South Dakota...

* Until 630 PM MDT.

* At 526 PM MDT, a severe thunderstorm was located 7 miles west of
  Hereford, or 22 miles northeast of Rapid City, moving southeast at
  40 mph.

  This is a very dangerous storm.

  HAZARD...Three inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* This severe thunderstorm will be near...
  Hereford around 530 PM MDT.

Other locations in the path of this severe thunderstorm include
Viewfield, Curlew Lake, New Underwood, Wicksville and Owanka.

This includes Interstate 90 in South Dakota between Mile Markers 69
and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4436 10317 4449 10296 4408 10224 4379 10282
TIME...MOT...LOC 2326Z 322DEG 34KT 4436 10302 

HAIL...3.00IN
WIND...60MPH
 
$$

Eagan
3 follow-up statements
915 
WWUS53 KUNR 082345
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
545 PM MDT Thu Jul 8 2021

SDC033-093-103-090030-
/O.CON.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Meade SD-Custer SD-Pennington SD-
545 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL MEADE...NORTHEASTERN CUSTER AND SOUTHEASTERN
PENNINGTON COUNTIES...

At 545 PM MDT, a severe thunderstorm was located over Viewfield, or
21 miles northeast of Rapid City, moving southeast at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
  New Underwood, Wicksville and Owanka.

This includes Interstate 90 in South Dakota between Mile Markers 72
and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4423 10303 4433 10278 4411 10237 4406 10228
      4382 10277
TIME...MOT...LOC 2345Z 322DEG 36KT 4420 10285 

HAIL...2.75IN
WIND...60MPH
 
$$

Eagan
654 
WWUS53 KUNR 090004
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
604 PM MDT Thu Jul 8 2021

SDC093-090013-
/O.CAN.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Meade SD-
604 PM MDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MEADE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4382 10277 4401 10290 4406 10292 4408 10292
      4415 10272 4414 10265 4400 10240
TIME...MOT...LOC 0003Z 324DEG 38KT 4402 10272 

$$

SDC033-103-090030-
/O.CON.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Custer SD-Pennington SD-
604 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES...

At 603 PM MDT, a severe thunderstorm was located 6 miles west of
Owanka, or 26 miles east of Rapid City, moving southeast at 45 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
New Underwood and Owanka. 

This includes Interstate 90 in South Dakota between Mile Markers 78
and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4382 10277 4401 10290 4406 10292 4408 10292
      4415 10272 4414 10265 4400 10240
TIME...MOT...LOC 0003Z 324DEG 38KT 4402 10272 

HAIL...2.75IN
WIND...60MPH
 
$$

Eagan
007 
WWUS53 KUNR 090010
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
610 PM MDT Thu Jul 8 2021

SDC033-103-090030-
/O.CON.KUNR.SV.W.0094.000000T0000Z-210709T0030Z/
Custer SD-Pennington SD-
610 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES...

At 609 PM MDT, a severe thunderstorm was located 5 miles southwest of
Owanka, or 29 miles east of Rapid City, moving southeast at 40 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Owanka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4383 10276 4398 10285 4411 10264 4397 10246
TIME...MOT...LOC 0009Z 322DEG 34KT 4397 10266 

HAIL...2.75IN
WIND...70MPH
 
$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 8, 5:22 PM MDT, 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Thu Jul 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Jul 8 2021

Isolated to scattered TSRA are expected tonight, mainly over
western and central SD. Very large hail and wind gusts in excess
of 50 kt will be possible this evening. There is another chance
of thunderstorms on Friday afternoon. Outside of any storms,
expect VFR conditions through the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Jul 8 2021

.Wind gusts as high as 30 mph are still possible over parts of
southern Campbell and Weston counties in northeastern Wyoming
during the rest of this afternoon into early this evening, and the
relative humidity will be in the teens. Critical fire weather
conditions will result. The wind will diminish around 800PM this
evening and the relative humidity will increase slightly as
temperatures cool.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 8, 4:38 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             7 WNW NEWELL            44.77N 103.53W
07/08/2021  M1.75 INCH       BUTTE              SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 4:39 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 SW NEWELL             44.71N 103.43W
07/08/2021  M1.75 INCH       BUTTE              SD   PUBLIC

&&

EAGAN
Local storm report, Jul 8, 4:56 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             NEWELL                  44.71N 103.42W
07/08/2021  E2.50 INCH       BUTTE              SD   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:46 PM MDTSpecial Weather StatementUNRLawrence29 min
Jul 7, 10:29 PM MDTSpecial Weather StatementUNRHarding31 min
Jul 7, 10:48 PM MDTSpecial Weather StatementUNROglala Lakota42 min
Jul 7, 11:19 PM MDTSpecial Weather StatementUNRJackson41 min
Jul 8, 12:29 AM MDTSpecial Weather StatementUNRTodd31 min
Jul 8, 12:33 AM MDTSpecial Weather StatementUNRButte57 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningUNRButte, Meade54 min
Jul 8, 4:29 PM MDTSevere Thunderstorm WarningUNRButte, Meade61 min
Jul 8, 5:30 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.